Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
Severe hypertension following accidental clonidine overdose during the refilling of an implanted intrathecal drug delivery system.
Publication types: Case Reports ; Journal Article
BACKGROUND: Complications associated with intrathecal pumps may be linked to the surgical procedure, the implanted device, or the medication itself.¦CASE REPORTS: Three patients treated chronically with intrathecal clonidine presented with clonidine overdose due to inadvertent extravasation during the refilling procedure. All patients experienced loss of consciousness and severe systemic hypertension that required aggressive parenteral treatment.¦DISCUSSION: Clonidine is an alpha-2 agonist with a nearly 100% bioavailability after oral or rectal administration. With high plasma concentration secondary to massive systemic overdose, the specificity for the alpha-2 receptor is lost and an alpha-1 agonist activity predominates and causes marked hypertension. Management of clonidine overdose consists of supportive therapy guided by signs and symptoms.¦CONCLUSION: Inadvertent injection into the subcutaneous pocket rather than the reservoir is rare but very dangerous as the drug cannot be retrieved and massive doses are involved. Signs and symptoms of systemic overdose with drugs commonly used in implanted drugs delivery system should be well known to ensure early diagnosis and treatment.
Adrenergic alpha-2 Receptor Agonists/adverse effects, Aged, Clonidine/adverse effects, Drug Delivery Systems, Female, Humans, Hypertension/chemically induced, Infusion Pumps, Implantable/adverse effects, Injections, Spinal/methods, Low Back Pain/drug therapy, Male, Middle Aged, Overdose
Web of science
Last modification date